Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Denver/Boulder, CO

July 10, 2004Phillips County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 10, 2004, 6:38 PM MDT for Phillips County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 6:38 PM MDT (00:38 UTC)
Expired
Jul 10, 2004, 9:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 110040
FFWBOU
COC095-110345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
638 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 945 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OVER WAGES...OR ABOUT 7 MILES WEST OF HOLYOKE. 
  THE STORM PRODUCING THE HEAVY RAIN WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI...PLEASANT
VALLEY AND WAGES.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN IN 
THE LAST 45 MINUTES.  MORE THUNDERSTORMS WITH TORRENTIAL RAIN WERE 
MOVING INTO THE HAXTUN AREA AND WILL CONTINUE TO MOVE ACROSS THE 
WARNED AREA THROUGH 730 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4068 10206 4074 10264 4058 10266 4045 10266
      4045 10207

$$

BARJENBRUCH
3 follow-up statements
000 
WGUS75 KBOU 110120
FFSBOU
COC095-110345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
713 PM MDT SAT JUL 10 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  PHILLIPS COUNTY

UNTIL 945 PM MDT.

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
EXPANDING AREA OF VERY HEAVY RAIN FROM HAXTUN TO HOLYOKE.  BETWEEN 
HAXTUN AND PAOLI DOPPLER RADAR ESTIMATES UP TO 4 INCHES OF RAIN HAS 
FALLEN. 
 
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...AMHERST...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI...PLEASANT 
VALLEY AND WAGES.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

ANYONE NEAR THE NORTH FORK OF FRENCHMAN CREEK CAN EXPECT FLOODING 
ALONG THE CREEK...AND SHOULD MOVE TO HIGHER GROUND.  EXCESSIVE 
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING ALONG OTHER SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4068 10206 4074 10264 4058 10266 4045 10266 4045 10207

$$
RTG
000 
WGUS75 KBOU 110202
FFSBOU
COC095-110345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
800 PM MDT SAT JUL 10 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  PHILLIPS COUNTY

UNTIL 945 PM MDT.

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF THUNDERSTORMS ACROSS SOUTHERN PHILLIPS COUNTY THAT WERE 
SLOWLY MOVING SOUTHEAST INTO YUMA COUNTY.  AREAS OVER SOUTHERN 
PHILLIPS COUNTY CAN EXPECT ANOTHER INCH OF RAIN BEFORE THE STORM 
ENDS IN PHILLIPS COUNTY.  

DOPPLER RADAR ESTIMATES A LARGE AREA OF 3 TO 4 INCHES OF RAIN ALONG 
AND JUST SOUTH OF HIGHWAY 6 FROM HAXTUN TO HOLYOKE THEN INTO THE 
SOUTHEAST CORNER OF THE COUNTY.  
 
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...AMHERST...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI...PLEASANT 
VALLEY AND WAGES.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

ANYONE NEAR EITHER THE NORTH FORK OF THE FRENCHMAN CREEK...OR THE 
SOUTH FORK OF THE FRENCHMAN CREEK CAN EXPECT FLOODING...AND SHOULD 
MOVE TO HIGHER GROUND.  EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE 
FLASH FLOODING ALONG OTHER SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4068 10206 4074 10264 4058 10266 4045 10266 4045 10207

$$
RTG
000 
WGUS75 KBOU 110325
FFSBOU
COC095-110345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
925 PM MDT SAT JUL 10 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  PHILLIPS COUNTY

UNTIL 945 PM MDT HAS BEEN CANCELLED.

AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY A 
FEW SHOWERS IN SOUTHERN PHILLIPS COUNTY.  EARLIER DOPPLER RADAR 
INDICATED RAINFALL TOTALS UP TO 4 INCHES ALONG AND SOUTH OF 
HIGHWAY 6 FROM HAXTUN TO HOLYOKE INTO SOUTHEAST PHILLIPS COUNTY.  

COUNTY ROAD 14 WAS REPORTED FLOODED 4 MILES SOUTHEAST OF HOLYOKE AT 
715 PM THIS EVENING.  PHILLIPS COUNTY SHERIFF DEPARTMENT REPORTS NO 
ADDITIONAL FLOODING PROBLEMS AFTER 9 PM.    

LAT...LON 4068 10206 4074 10264 4058 10266 4045 10266       
4045 10207

$$
RTG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:12 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 10, 3:12 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SAT JUL 10 2004

.SHORT TERM DISCUSSION...CURRENTLY...CONVECTION IS PRETTY SPARSE
OVER THE FORECAST AREA.  DEW POINTS ARE STILL MAINLY IN 50S ACROSS
THE PLAINS.  THE RADAR IS SHOWING A CONVERGENCE BOUNDARY IN THE
ELBERT/LINCOLN COUNTY BORDER AREA NORTHWARD ACROSS WASHINGTON...
INTO THE NORTHEAST CORNER.  WATER VAPOR PICTURES ARE SHOWING A WAVE
PUSH ACROSS THE FORECAST AREA AT THIS TIME.  NOT MUCH CONVECTION IS
OCCURRING BEHIND THE LEADING EDGE OF THE DRYING.  GRIDS ARE SHOWING
THE UPPER RIDGE AXIS OVER US OVERNIGHT AND SUNDAY.  THE
SOUTHWESTERLY FLOW ALOFT TONIGHT IS PROGGED TO BE MORE ZONAL BY
SUNDAY AFTERNOON.  AT THE LOWER LEVELS THE EASTERLY COMPONENT STAYS
AROUND THIS EVENING...THEN DRAINAGE WINDS KICK IN.  SOME WEAK
SOUTHEASTERLIES ARE PROGGED BACK IN TO THE EASTERN PLAINS SUNDAY
AFTERNOON.  GRIDS SHOW THE BEST THETA-E AXIS EAST OF THE FORECAST
AREA THIS EVENING.  ON SUNDAY...THE AXIS IS PROGGED TO FLUSH WAY
EAST.  CROSS SECTIONS SHOW THE BETTER POTENTIAL INSTABILITY THIS
EVENING COMPARED TO SUNDAY LATE DAY.  THE DEEPER MOISTURE OVER US
THIS EVENING IS PROGGED TO DRY OUT CONSIDERABLY ON SUNDAY.  POPS IS
BE 20% THIS EVENING FOR MOST AREAS...30% OVER THE NORTHEAST CORNER
WHERE THE BOUNDARY WAS.  SUNDAY WILL BE DRIER...10%-20% POPS FOR THE
LATE DAY.  FOR TEMPERATURES...GRIDS SHOW READINGS ON SUNDAY ABOUT
2.5-4.0 C WARMER THEN THIS AFTERNOON.

.LONG TERM DISCUSSION...STG H5 RDG OVR WRN CONUS WL SLOWLY MOV INTO
CNTRL COLORADO THRU TUESDAY.  BY TUESDAY AFTN...H5 HEIGHTS PROGD TO
RISE TO 596DM OVR CNTRL CO WITH H7 TEMPS APPROACHING 20C. OBVIOUSLY
A HOT PTRN...BUT THIS WL BE TEMPERED JUST A LITTLE BY DECENT AMT OF
MSTR TRAPPED UNDER THE RDG.  TEMPS WILL EASILY RISE INTO THE
90S...BUT WE SHUD ESCAPE WITHOUT SEEING 100 DEGREE READINGS.  WL
CONT THE ISOLD POPS FOR AFTN/EVENING THUNDER.  LOOKING AHD TO WED
AND BEYOND ...MODELS CONTINUE TO INDICATE RDG WL HOVER ACROSS THE
AREA THROUGH THE WEEK. ANTICYCLONIC FLOW ARND THE UPR HI WILL ALLOW
FOR DEEP ELY FLOW TO CONTINUE ACRS NRN MEXICO AND SRN AZ. THIS WL
KEEP THE WHOLE AREA PRIMED WITH MSTR AT THE MID LVLS IN A TYPICAL
MONSOON PTRN.  A SIGNIFICANT SURGE MAY COME THRU THE PLAINS THURS
WHICH WL COOL AFTN TEMPS BACK DOWN INTO THE 80S FOR THURSDAY AND
BEYOND.  SINCE THERE WL BE QUITE A BIT OF MSTR OVR THE AREA...WL
INCRS POPS ACRS THE MTN AREAS INTO THE CHC CATEGORY FOR WED THRU THE
EXTENDED PERIOD.  OTWS LTL CHGS PLANNED FOR EXTENDED FCST FOR THE
DISTRICT. &&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/046
Hazardous weather outlook, Jul 10, 11:21 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1121 AM MDT SAT JUL 10 2004

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1121 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CURRENT RADAR PICTURES ARE INDICATE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO AT THIS TIME.

THE AIRMASS OVER THE FORECAST AREA IS EXPECTED TO REMAIN FAIRLY
MOIST THIS AFTERNOON.  SATELLITE PICTURES SHOW SOME DRYING IN MID
AND UPPER LEVELS TO MOVE ACROSS THE FORECAST AREA BY LATE AFTERNOON.
THE FLOW ALOFT HAS INCREASED TODAY SO THE STORMS WILL BE MOVING
FASTER THEN YESTERDAY.  THE WIND PROFILE THROUGH THE ATMOSPHERE IS
NOT VERY FAVORABLE FOR SEVERE STORMS TO DEVELOP.  THE FAR NORTHEAST
CORNER WILL SEE THE BENEFIT OF THE LONGEST PERIOD OF MOISTURE
THROUGH THE DAY...HOWEVER HEATING WILL BE INHIBITED SOMEWHAT WITH
THE CURRENT CLOUDINESS AND RAINFALL.

TODAYS SCATTERED STORMS WILL PRODUCE SOME HEAVY RAINS AND SMALL
HAIL.  THE FAR NORTHEAST CORNER COULD SEE LARGER HAIL WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST CORNER OF
COLORADO LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 10, 6:30 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
0630 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             HAXTUN                  40.64N 102.63W
07/10/2004  0.75 INCH        PHILLIPS           CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:30 PM MDTSevere Thunderstorm WarningBOUPhillips60 min
Jul 10, 7:30 PM MDTSevere Thunderstorm WarningBOUPhillips60 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.